I am new to this board and hoping someone can help me. I suspect my boyfriend of 2 years may have an addiction to Buspar/Celexa/Klonopin combination. I knew he has taken Celexa for a few years for anxiety, but just discovered that he takes all three medications I list here. He confided in someone (who came straight to me out of concern) that he has taken them all for a very long time, and this news really startled me. I had no idea he took the Buspar and the Klonopin as well. This seems like quite a large amount of depression & anxiety medications to put into one body, not to mention that I do know Klonopin can be quite addicting. Is it possible that one physician would prescribe all of this for him? And for this long? At least 3 years, or more.
I have seen him fall asleep just out of the blue, anytime and anywhere. Even during a conversation. He said he's been like that since he was a kid, but I think it's caused by the meds. And when he confided in this friend he told them that during bouts of depression he collects bottles even though he doesn't need them for anything, and sometimes gets so high he can't do anything. I don't live with him so for all I know I just haven't been around to witness any of this. But the sound of it scares me.
I have tried to do some research online and read that Buspar and Celexa should not be taken together due to possible serotonin syndrome (which can be fatal). But I have not found anything on taking all three together. Does anyone have any insight into this and possibly some advice? I am worried that he is either addicted, possibly doing some severe damage to his body, or both!
To answer at least one of your questions, yes a Dr. would prescribe all three of these meds at one time, depending on how bad his depression and anxiety are. I take a combination of 6 anxiety, antidepressants and mood stabilizers to control my BiPolar Disorder. Sometimes it takes the right combination of medications. If the falling asleep thing out of the blue is true, he may have narcolepsy. As for the getting high during depression....that should not be happening, especially if his meds are causing it, none of the meds should be taken to the point that he's getting a "high" off of them. Seratonin Syndrome can be fatal, but lots of anxiety meds and antidepressants come with that warning, just like every antidepressant has to come with the "this medication may cause suicidal thoughts" warning. If a doctor is prescribing these meds, then he should be monitoring your BF for SS. Have you thought of talking directly to your BF as opposed to going through friends?
I think it's probably best you speak to him about this so you get the whole story. Hearing information thru another source can only add confusion and sometimes when a story is relayed second hand things can become somewhat different than what they really are. He probably would be relieved to share this with you.. At first it may be tough but I bet a HUGE load would be lifted.
As for those meds.. i only know about one of them.. I take celexa and in NO WAY does it cause me to feel high. It's for depression/anxiety... The only thing I felt was for the first couple weeks I felt a little more tired than usual. I couldn't take it if it made me feel high as I am a recovering pill addict. Now, I don't know about the other 2 so maybe one of them is causing it?
the best advice I can give you is to be open with him about it and hopefully you can get to the bottom of this!
I do plan on talking with him about this. The reason I am asking questions of others first is because it might simply be that I am not educated well enough in this area to understand why or how he would be taking all these together, or the physical effects of it.
He told my very best friend just Saturday night at my company X-mas party about the Buspar and Klonopin. He has usually been very open to me about his anxiety and his medication. Which is why this bothered me. He's never mentioned it to me, and he told her he's been taking it for years. He said that he takes the Klonopin when he feels anxious and that he gets so high off of it he feels like just sitting and watching the room spin. That raised a red flag for my best friend because she watched her ex-husband battle addiction to Klonopin. Then my BF told her that whenever he can get extra prescriptions of the Klonopin, even when he doesn't need them, he takes the opportunity to get them so he has extra in the house. That in and of itself I find a little alarming because he could be going to more than one doctor, and not all of them would know what other medications he takes.
I think what concerns me most is that although a doctor would prescribe all these to him that 1) he might be abusing it, or 2) that getting several repeat prescriptions of Klonopin from more than one physician might indicate dependence. I need to get more information from him to find out the facts of who's care he is under, but I'd like to know more about the medication before I go to him. I don't want him to think I am being accusatory or go to him with an overreaction.
My girlfriend would not tell me falsities. I can guarantee that. She is just as concerned for his well-being as I am. I just don't want to see him addicted to medication he can't kick. So I am going to do a little research then talk with him. I was just hoping that someone here might be able to give me some insight.
I just thought I would send a bit of info that I had to you.
Celexa is an SSRI, as you already know, in the Lexapro family. I take Lexapro and was looking up Celexa as an alternative, due to weight gain. Anyway, you don't get high at all on SSRIs, except MAYBE a bit on Wellbutrin, as I have read that it gives you a bit of a buzz sensation and most of us with anxiety don't like that.
Buspar is so tame and mild, it is supposed to help calm you down, so you don't get to a panic attack mode. That is HORRIBLE. So no, no high there, and it's not a narcotic, so it's not even addictive.
Now the Klonopin. Well, it IS addictive. But, it is a good anti-anxiety medication. It gives you a mellow feeling, like Xanax and Valium.
This combination that he is on is very normal for a person that is depressed and/or riddled with anxiety. Those of us that deal with it are very familiar with coctails such as this. There is nothing to be alarmed about, necessarily.
But. It is also important for him to be working on his issues, with perhaps self help books, or cds, therapy, counselors, whoever. And if he has been on these for several years, it will be hard for him to get off of them. His body is used to having the serotonin taken care of by these meds. See, some of us were not born with enough serotonin, or our amygdolah is messed up (a theory is that it misfires and sends odd signals to our adreneline gland!). Tapering off these meds SLOWLY will be necessary if he ever decides to get off of them or switch. Especially with the Klonopin, as suddenly stopping Benzodiazapines are deadly. And will throw him into huge panic attacks. The Celexa is like any other SSRI when you stop...it will need slow taper too and I would suggest fish oil supplements and super b-complex, a good multi, vitamin c, magnesium and calcium to help the transition. They all have their place in helping the body along and it sure helped me when I stopped Lexapro last year (only to start again later).
Seems to me, that if he is emotionally stable, working, reasonably social, and not lashing out or crying all the time, then he is fine and should not worry about him. We have found that STICK WITH WHAT WORKS.
Last edited by hamstachick; 03-06-2009 at 12:35 AM.
Reason: forgot some